Texas, 2012Drought in Texas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS EWX · 8 events in 8 counties and zones
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT TUE JUL 31 2012
.AVIATION...
HIGH PRESSURE WILL CONTINUE TO DOMINATE ACROSS SOUTH CENTRAL TEXAS
WITH VFR FLYING CONDITIONS. WINDS OF 10 TO 15 KTS IN THE SAN
ANTONIO AREA WILL DROP TO NEAR 10 KTS WITHIN THE NEXT HOUR OR TWO.
THERE WILL BE SOME STRATUS AFTER SUNRISE WED IN AUSTIN AND SAN
ANTONIO...BUT NO CIGS. WINDS WILL INCREASE WED EVENING IN THE SAN
ANTONIO AREA TO 10 TO 15 KTS.
&&
.PREV DISCUSSION... /ISSUED 827 PM CDT TUE JUL 31 2012/
DISCUSSION...
NO CHANGES TO THE FORECAST...MOSTLY CLEAR AND WARM THROUGH THE NIGHT.
PREV DISCUSSION... /ISSUED 300 PM CDT TUE JUL 31 2012/
DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL HIGH WAS CENTERED OVER THE
TEXAS PANHANDLE WITH THE ASSOCIATED RIDGE OVER SOUTH CENTRAL
TEXAS. THE ATTENDANT STRONG SUBSIDENCE THIS AFTERNOON HAS
LIMITED THE FORMATION OF CU. THE UPPER LEVEL HIGH AND ATTENDANT
RIDGE WILL CONTINUE TO DOMINATE THE WEATHER ACROSS SOUTH CENTRAL
TEXAS FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. THIS WILL
ALLOW AFTERNOON HIGH TEMPERATURES TO RUN 3 TO 5 DEGREES ABOVE
NORMAL.
EARLY NEXT WEEK AN INVERTED TROF WILL MOVE WEST ACROSS THE GULF
TOWARDS TEXAS. THIS FEATURE WILL MOVE ONSHORE TUESDAY NIGHT INTO
WEDNESDAY. INCREASING MOISTURE AND LOWERING HEIGHTS ASSOCIATED
WITH THE INVERTED TROF WILL BRING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY TO THE EASTERN HALF OF OUR CWFA MONDAY AND
TUESDAY. HOWEVER WE STILL CANNOT RULE OUT AN ISOLATED SHOWER OR
THUNDERSTORM ON THE SEA-BREEZE BOUNDARY OVER THE WEEKEND.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EDWARDS
PLATEAU AND RIO GRANDE PLAINS WEDNESDAY THROUGH FRIDAY DUE TO
MINIMUM RELATIVE HUMIDITIES RANGING BETWEEN 20 AND 25 PERCENT.
20-FOOT WINDS WILL BE SOUTHEAST AT 10 TO 15 MPH. FINE FUELS ARE
DRYING OUT...INCREASING THE RISK FOR GRASS FIRES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 102 76 102 77 / 0 0 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 73 100 73 101 74 / 0 0 0 0 0
NEW BRAUNFELS MUNI AIRPORT 72 98 72 99 73 / 0 0 0 0 0
BURNET MUNI AIRPORT 75 101 75 102 74 / 0 0 0 0 0
DEL RIO INTL AIRPORT 79 104 79 104 80 / 0 - 0 0 0
GEORGETOWN MUNI AIRPORT 75 101 74 101 74 / 0 0 0 0 0
HONDO MUNI AIRPORT 74 101 74 102 74 / 0 0 0 0 0
SAN MARCOS MUNI AIRPORT 73 100 73 100 73 / 0 0 0 0 0
LA GRANGE - FAYETTE REGIONAL 74 98 74 98 74 / - - 0 0 0
SAN ANTONIO INTL AIRPORT 77 100 76 100 77 / 0 0 0 0 0
STINSON MUNI AIRPORT 75 102 74 101 76 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...26
Hazardous weather outlook, Jul 31, 10:56 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1156 PM CDT TUE JUL 31 2012
TXZ171>173-183>194-202>209-217>225-228-020500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1156 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH FRIDAY ACROSS THE SOUTHERN EDWARDS PLATEAU...NORTHERN
HILL COUNTRY AND RIO GRANDE PLAINS. MINIMUM RELATIVE HUMIDITIES
WILL LOWER TO 20 TO 25 PERCENT WITH SOUTHEAST 20-FT WINDS OF 10 TO
NEAR 15 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Dimmit
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dimmit forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.423, -99.757 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Edwards
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Edwards forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Gillespie
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Kendall
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kendall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Kerr
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kerr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Kinney
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kinney forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Maverick
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Maverick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
Drought, Val Verde
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
A lack of rainfall over the western portion of South Central Texas led to Dimmit, Kinney, and Maverick counties joining Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in severe drought category (Stage D2) at the end of August. Fire danger at the end of the month was moderate to high and 22 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that pastures continued to decline with grasses going dormant and rangeland was in poor condition with high risk for wildfire. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 46 feet below normal and Medina Lake 64 feet below. The seven day stream flow average across the Lower Colorado and Upper Guadalupe River basins was much below normal and the Lower Guadalupe, Upper Colorado, and Rio Grande basins were below normal. The Edwards Aquifer was 21.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System, New Braunfels, and Alamo Heights were in Stage 3, the City of San Marcos was in Stage 2, and Austin and Kerrville were in Stage 1.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399401, 399402, 399403, 399404, 399405, 399406, 399407, 399408.